A 73-year-old woman with diabetes, hypertension, hyperlipidemia, and chronic renal failure was treated on the inpatient medicine service for hypertensive emergency associated with chest pain and shortness of breath. She was placed on LD-UFH therapy, 3 times daily, for TE prophylaxis on hospital day 1 and improved steadily. On hospital day 11 she was to be discharged, when she was noted to be severely hypotensive. Evaluation revealed a large retroperitoneal hemorrhage with active bleeding from a lumbar artery branch, which was stopped by embolization treatment. The patient was transfused 14 red blood cell units during this episode. She was eventually discharged in stable condition to a skilled nursing facility on hospital day 69 following a complicated course. The first PTT value, 10 days after the start of LD-UFH therapy, when the retroperitoneal hemorrhage was recognized, was 105.4 seconds (reference range <37.6 seconds [STA-Compact, STA PTT automate reagent; Diagnostica Stago Inc, Parsippany, New Jersey]). Therapy with UFH was stopped, and PTTs were shortened to 35.5 seconds within 19 hours. The cause of the retroperitoneal bleeding and whether LD-UFH played a direct role could not be determined. However, the high PTT result, which was at the upper end of the therapeutic range for UFH at our institution (75-108 seconds, corresponding to anti-Xa levels of 0.3-0.7 U/mL), was alarming during this life-threatening bleeding episode, caused confusion about the validity of the result, and raised questions about the most appropriate therapeutic action.